Can benadryl (diphenhydramine) help a swelling and hive reaction (itching) allergic reaction to penicillin?
1 doctor answer • 1 doctor weighed in
Allergy and Immunology 40 years experience
Depends: on the reaction, if just hives and itching, yes benadryl (diphenhydramine) can control it in the right dosage, after discontinuing the offending drug, but if more severe symptoms/swelling you need medical attention with the possible addition of epinephrine and probably steroids,
3.3k viewsAnswered >2 years ago
Last updated Nov 23, 2019
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.